Alert archive / California / Flash Flood Warnings in 2020

Flash Flood Warning 19, NWS Reno, NV

August 10, 2020Plumas County, California

NWS Reno, NV issued this flash flood warning at Aug 10, 2020, 6:12 PM PDT for Plumas County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2020, 6:12 PM PDT (01:12 UTC)
Expired
Aug 10, 2020, 9:15 PM PDT
In force
3 hr
Issued by
NWS Reno, NV
Area
Storm-based polygon
Flood severity
None

County Plumas County, CA

The radar

The Beale AFB radar (KBBX), 97 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 1.2 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2020-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2020-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
3859 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

105 
WGUS55 KREV 110112
FFWREV
CAC063-110415-
/O.NEW.KREV.FF.W.0019.200811T0112Z-200811T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
612 PM PDT Mon Aug 10 2020

The National Weather Service in Reno has issued a

* Flash Flood Warning for...
  Plumas County in northern California...

* Until 915 PM PDT.

* At 611 PM PDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has
  already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Genesee, Indian Creek, Walker Fire Burn Area.

Excessive rainfall over the Walker Fire burn scar may result in 
debris flow moving through the Indian Creek drainage. The debris 
flow can consist of rock, mud, vegetation and other loose materials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4014 12086 4017 12069 4009 12058 3990 12064
      3990 12074 3991 12076

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-3 INCHES IN 1 HOUR

$$

AH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 1:33 PM PDT, 4 hours 39 minutes earlier.

Area forecast discussion, Aug 10, 1:33 PM PDT, 4 hours 39 minutes before
Area Forecast Discussion
National Weather Service Reno NV
133 PM PDT Mon Aug 10 2020

.SYNOPSIS...
Showers and thunderstorms again this afternoon with increasing
thunderstorm coverage and intensity for Tuesday. Dry and breezy
conditions will develop for Wednesday. The rest of the week will
feature a rather typical summer time pattern with light afternoon
winds and a few thunderstorms possible over the weekend.

&&

.DISCUSSION...

No big changes to the forecast as we roll into mid August. Showers
and thunderstorms will be around again from Douglas-Alpine
Counties northward through Reno-Tahoe and northeast CA into this
evening. Heavy rain, hail and outflow winds of 40-50 mph the main
threats. Models are hinting a few light showers may develop late
tonight, but doesn't appear to be enough instability/forcing to
trigger any overnight storms despite an approaching trough.

For Tuesday, a trough hanging around the CA coast will move inland
and provide a boost to the instability and forcing. This will
allow for strong to severe thunderstorms to develop Tuesday
afternoon; outflow winds over 50 mph, blowing dust, hail and
heavy rain are possible. Storm motions should be around 10 mph
Tuesday which should reduce flash flood/debris flow potential.
Have a plan B for any outdoor activities tomorrow.

Drier air will move into the region behind the trough for Tuesday
night and Wednesday. This will clear out the thunderstorm chances
for a couple days and kick up some breezy winds Wednesday
afternoon. Strongest winds Wednesday should be over Lassen and
northern Washoe counites with gusts 30-35 mph. For Reno-Tahoe the
eastern Sierra and western NV afternoon winds should stay near
and below 30 mph with an occasional gust up near 35 mph for the
usual wind prone locations along US-395.

Thunderstorms may return for the weekend as high pressure rebuilds
over the desert southwest with some moisture and instability
returning to the region. Brong

&&

.AVIATION...
Thunderstorms about the region again today generally north of
Sonora Pass to Bridgeport to Reno-Tahoe terminals and into the
Susanville area. Outflows of 30-40kts, hail and heavy rain all
possible through 03z.

Stronger storms for Tuesday with 40-50kt outflows, blowing dust,
hail and heavy rain. Storms will fire a bit earlier over the
Sierra, perhaps as early as 19z, then push into western NV for the
afternoon and evening.

Thunderstorms chances within 10 miles rest of Today and Tuesday...
KRNO: 20% - 35%
KCXP: 25% - 35%
KTRK: 30% - 20%
KTVL: 30% - 20%
KMMH: 20% - 25%

Wind could be gusty for Wednesday perhaps a few gusts near 30 kts
for the Reno-Tahoe-eastern Sierra terminals. Stronger gusts are
possible for Susanville to Black Rock Desert. Brong

&&

.FIRE WEATHER...
Wet, slow moving storms again the rest of this afternoon and
evening with some hail and gusty outflow winds possible. Main area
of concern is roughly in the Sierra from Lassen County to Sonora
Pass and across western Nevada along US-395.

Tuesday continues to be an interesting day for thunderstorms.
Stronger thunderstorms are likely across the region with some but
not a lot of storm motion as winds aloft may not increase much
until Tuesday night. Storms should kick off in the Sierra and
northeast CA by early afternoon then push into western NV for mid
afternoon and evening hours. Tough call here with plenty of
moisture place as heavy rain remains a threat, however abundant
lightning could start new fires.

Conditions will dry rapidly for Wednesday with some afternoon
breezes. Not looking like a big wind event, but 30-35 mph gusts
are possible for the northern Sierra Front, northeast CA and
northern Washoe County after a potentially active thunderstorm
day. Duration of the 30-35 mph winds may limit the area for
critical conditions to eastern Lassen and northern Washoe
counties. Brong

&&

.REV Watches/Warnings/Advisories...
NV...Fire Weather Watch from Tuesday afternoon through Wednesday
     evening NVZ420-423-458.

CA...Fire Weather Watch from Tuesday afternoon through Wednesday
     evening CAZ270-271-278.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Aug 10, 1:14 PM PDT, 4 hours 58 minutes before
Special Weather Statement
National Weather Service RENO NV
114 PM PDT Mon Aug 10 2020

CAZ071>073-NVZ002-110000-
Lassen-Eastern Plumas-Eastern Sierra Counties-
Greater Lake Tahoe Area-Mono County-
Including the cities of Portola, Susanville, Westwood,
Sierraville, Loyalton, South Lake Tahoe, Tahoe City, Truckee,
Markleeville, Bridgeport, Coleville, Lee Vining, Mammoth Lakes,
Stateline, Glenbrook, and Incline Village
114 PM PDT Mon Aug 10 2020

...Sierra Storms Starting to Build...

Isolated thunderstorms are starting to build over the high Sierra
as of 110 PM Monday. This trend will continue through the late
afternoon, with isolated-scattered storms along the Sierra
between Tioga Pass, Sonora Pass, Lake Tahoe, Donner Pass, and
Susanville. Storms will likely push into the Western Nevada
Sierra Front by late afternoon or early evening.

Storms will be slow moving so they will drop heavy rainfall in
spots. Strong outflow winds, lightning, small hail, and rapid
temperature drops are also likely with any storms.

With storms developing, now is the time to consider seeking sturdy
shelter if out in the mountains or on Sierra lakes.

http://weather.gov/reno
Special weather statement, Aug 10, 5:27 PM PDT, 45 minutes before
Special Weather Statement
National Weather Service Reno NV
527 PM PDT Mon Aug 10 2020

CAZ070>073-NVZ001>005-110215-
Surprise Valley California CA-Lassen-Eastern Plumas-
Eastern Sierra Counties CA-Greater Lake Tahoe Area CA-Mono CA-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Lake Tahoe Area NV-Northern Washoe County NV-Greater Reno-
Carson City-Minden Area NV-Mineral and Southern Lyon Counties NV-
527 PM PDT Mon Aug 10 2020

...THUNDERSTORMS CONTINUE OVER THE SIERRA, PORTIONS OF WESTERN
NEVADA, AND NORTHEAST CALIFORNIA...

Isolated thunderstorms look to continue through the early evening
over portions of western Nevada, much of the Sierra, and across
northeast California.

These thunderstorms will continue to be slow moving, so they will
have the propensity to drop heavy rainfall. Strong outflow winds,
lightning, small hail, and rapid temperature drops are the likely
threats with these storms.

Locations impacted include...
Reno, Carson City, South Lake Tahoe, Mammoth Lakes, Tahoe City,
Chalfant, Graeagle, Kings Beach, Plumas Eureka State Park, Crowley
Lake, Sonora Pass, Bieber, Gardnerville, Virginia City, June Lake,
Boca Reservoir, Nubieber, Pyramid Lake, Lee Vining and Twin Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

During a thunderstorm, seek shelter inside a sturdy structure and
stay away from windows. Hikers and campers should seek shelter in a
vehicle if possible. Stay away from creeks and streams as water
levels may rise rapidly near thunderstorms.

&&

LAT...LON 3773 11926 3804 11931 3820 11963 3845 11968
      3885 12016 3960 12046 3971 12072 4019 12088
      4024 12104 4044 12106 4044 12122 4059 12132
      4118 12133 4121 11933 3907 11934 3805 11817
      3789 11842 3747 11783 3746 11784 3746 11878
TIME...MOT...LOC 0019Z 240DEG 0KT 3872 11978

CJ

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 5:27 PM PDTSpecial Weather StatementREVAlpine, Lassen, Mono108 min
Aug 11, 10:40 AM PDTRed Flag WarningREVLassen, Modoc, Plumas, Sierra34 hr
Aug 11, 10:42 AM PDTLake Wind AdvisoryREVLassen, Plumas, Sierra34 hr
Aug 11, 12:12 PM PDTFlash Flood WarningREVMono2 hr
Aug 11, 12:50 PM PDTSevere Thunderstorm WarningREVLassen55 min

Nearby

Flash Flood Warnings in California, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.